Hail, Limestone
- When
- March 29, 10:20 PM CST to 10:25 PM CST
- Where
- Limestone County, 0.89 mi NE of Hays Mill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.880, -86.970
Penny sized hail was reported.
Numerous thunderstorms erupted during the late evening hours of the 29th across northern Alabama. A few of the storms produced large hail, including one report of up to 3 inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Numerous thunderstorms erupted during the late evening hours of the 29th across northern Alabama. A few of the storms produced large hail, including one report of up to 3 inch diameter hail. Frequent lightning was observed with the strongest storms. The storms exited during the early morning hours of the 30th, about as quickly as they arrived, moving northeast and east at 45 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 29, 8:05 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 905 PM CDT TUE MAR 29 2011 .UPDATE...FOR MINOR TEMPERATURE TWEAKS && .DISCUSSION... WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA. IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA. MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND AND THE SOGGY SOILS ACROSS THE AREA. TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY. && .AVIATION.../FROM 00Z DISCUSSION/ CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AS A LOW PRESSURE SYSTEM CROSSES THE TERMINALS LATE TONIGHT. AS CIGS BECOME MVFR THIS EVENING...EXPECT LITTLE IMPROVEMENT THROUGH THE PERIOD AS WAVES OF HEAVY RAIN AND EMBEDDED TS IMPACT MSL/HSV. ANY TS TO DIRECTLY IMPACT A TERMINAL WILL BE CAPABLE OF BRIEF LIFR/IFR CONDITIONS ALONG WITH GUSTY WINDS. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 PM CDT TUE MAR 29 2011 ALZ001>010-016-TNZ076-096-097-301000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1257 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF. THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT TUE MAR 29 2011
ALZ003-300215-
FRANKLIN-
823 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 915 PM
CDT...
AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINA...OR 9 MILES SOUTH OF RED BAY...MOVING
NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD...HODGES.
DEMPSEY.
BELGREEN...DUKETON.
ISBELL...ROCKWOOD.
PLEASANT RIDGE...RUSSELLVILLE.
THARPTOWN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3440 8817 3455 8787 3455 8755 3433 8756
3431 8768 3432 8811 3432 8816 3433 8817
TIME...MOT...LOC 0123Z 243DEG 45KT 3433 8808
SSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 944 PM CDT TUE MAR 29 2011 ALZ005-006-300330- LIMESTONE-MADISON- 944 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES UNTIL 1030 PM CDT... AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MADISON...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REDSTONE ARSENAL. HUNTSVILLE. NORMAL...HADEN. MERIDIANVILLE. BROWNSBORO...MOORES MILL. MAYSVILLE...DEPOSIT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3498 8635 3467 8636 3455 8682 3472 8692 TIME...MOT...LOC 0243Z 244DEG 45KT 3468 8677 SS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT TUE MAR 29 2011
ALZ009-TNZ097-300415-
FRANKLIN-JACKSON-
1023 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 1115 PM CDT...
AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF MOORES
MILL...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ESTILLFORK.
JERICHO...HYTOP.
SHERWOOD...ANDERSON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8587 3499 8581 3479 8629 3487 8635
3488 8634 3491 8632 3493 8632 3494 8629
3492 8625 3494 8624 3497 8631 3499 8631
3522 8587
TIME...MOT...LOC 0323Z 240DEG 40KT 3491 8625
SSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011
ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD.
HODGES.
DUKETON.
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810
SSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011
ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIPLEY...CAIRO.
CARTWRIGHT...TANNER.
ATHENS.
ELKMONT...FRENCH MILL.
BETHEL...HOLLAND GIN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
3478 8727 3481 8722 3487 8721 3500 8681
3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718
SSThe Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
13 hail. Local standard time, as filed.
Penny sized hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
One inch diameter hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported along Interstate 65.
Public report via broadcast media of three inch diameter hail.
Quarter sized hail was reported on Dug Hill Road in south Huntsville.
One inch diameter hail was reported.
Ping pong ball sized hail was reported in the Forest Hills neighborhood in Florence.
One inch diameter hail was reported.
One inch diameter hail was reported.
One inch diameter hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294743, 294749, 294741, 294745, 294747, 294744, 294746, 296685, 294748, 296999, 294751, 294755, 294756.